hypertension and apixaban

Hi everyone,

Despite 3 types of meds to control my hypertension, over the last months it's been creeping up to unacceptable levels (170/95 to 100/95 resting at home with a reliable machine) My GP has upped med dosages but so far to no avail. I'm on apixaban and I'm concerned about brain bleeds etc. (hasbled score1) Are there any thoughts on this or experienced this particular problem? A reading of 130/80 would make me very happy.



10 Replies

  • Hibiscus tea was mentioned the other day on the forum.

    I know someone who had a reading of 236/110 a couple of years ago and she refuses to take anything apart from a diuretic. I feared she might explode but no, she's doing fine. She takes beetroot juice and avoids eating salty things and goes for a walk daily.

  • I have been drinking 3 or 4 cups of hibiscus tea each day for the past month or so. In fact I am brewing a cup right now.

    It may be co-incidental but my average / usual Systolic BP has dropped about 10 points in this time. And it's tasty !

    Apparently hibiscus tea contains a naturally occurring ACE inhibitor.

    I haven't changed my meds at all, just added the tea to my daily routine.

    All the best


  • I have very good BP , but when I go back into fast AF, my BP is recorded as 215/110... the crew take extra readings to confirm this.

    The last time -the arm cuff kept blowing off and a new (out the bag) cuff was applied.... leaking from the connecting tube.... but still reading 215/110. Other than that, I have no particular problem with this. Before the Pacemaker my HR was between 30 to 289 .

  • Hi shep, BP's sure fluctuate - readings and treatments among hypertensives seem to vary so much - it still seems to be a fairly

    mysterious condition that no can can to the bottom of - bit like AF! :)



  • Hi cres, will certainly give Hibiscus tea a go.



  • Thanks Rel, I do the above two - will give hibiscus tea a go quite fond of herbal teas.



  • Yes, I'm going to try hibiscus tea too - have a BP check coming up.

    How wonderful the forum is - full of useful information!

  • Hi Mussetta, I have only just got my BP under control since my ablation i e 175/103 it is now back down to around 127/77 average. I am now now on a high dose of medication which I am hoping to reduce diltiazem 300mg and losartan 100 mg which I have now reduced to 75mg by GP to try and reduce dosage. I am on Warfarin. I think you need to keep pestering the GP until you can get it under control and watch you salt intake and try not to stress. I am desperately trying to lose weight but it's not working very well at the moment, friends keep asking me out to lunch since I retired 😂🍷


  • Hi Musette, I totally commiserate with you! I've had hypertension since my first pregnancy 40 years ago! Over the years I've tried lots of medications, and the very best thing that worked for me was 2 years ago when I switched to a plant based diet. Getting all the animal products out of my system made an enormous difference. Unfortunately, last year I developed primary hyperparathyroidism, which raises BP so despite surgery to remove the offending gland, my BP is still a bit higher than I'd like it. The hibiscus tea is amazing at reducing it, and I can't even imagine what it would be doing if I were not on a whole food plant based diet.

    One post script......for those on ACE inhibitors, one of the side effects is an irregular heart beat, so that is not the best choice of drug for A.Fibbers.

    Also, mindfulness meditation, yoga, and walking 4 miles/day is hugely helpful. Being sedentary really spikes the BP.

    Wishing you 120/80 !!!!

  • Hi SRM,

    Thanks for the commiserations :) I'm also an avid walker, not overweight, mainly vegetarian, with chicken thrown in occasionally. As I replied to cbs, due to see my excellent GP who is doing his best to get the meds right. No idea why my BP is doing this - bit like AF, nobody really knows how either of these conditions come about. The medicos can give appropriate meds and treatments to alleviate symptoms but as to

    date, there's no cure. Just concerned about the effects the Apixaban could be having

    with these present readings.



You may also like...